Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Paducah, KY

July 18, 2001Fulton County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 18, 2001, 5:39 PM CDT for Fulton County, Kentucky. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 5:39 PM CDT (22:39 UTC)
Expired
Jul 18, 2001, 6:00 PM CDT
In force
21 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fulton County, KY

The radar

The Paducah radar (KPAH), 68 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:50 PM CDTThunderstorm Wind 50 ECayce, KYPower lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001

PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.

MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.

LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.

GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.

.PAH...NONE.
DH

In the hours before

Local storm report, Jul 18, 4:41 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    EDDYVILLE                 KY   WIND DAMAGE
07/18/01   LYON                           SEVERAL TREES DOWN IN
                                          EDDYVILLE AND AROUND THE
                                          COUNTY REPORTED BY LAW
                                          ENFORCEMENT

0410 PM    2N CAPE GIRARDEAU         MO   WIND DAMAGE
07/18/01   CAPE GIRARDEAU                 NUMEROUS TREES DOWN
                                          REPORTED BY CAPE
                                          GIRARDEAU EOC.

0443 PM    STELLA                    KY   WIND DAMAGE
07/18/01   CALLOWAY                       TREE DOWN AND NUMEROUS
                                          LIMBS REPORTED BY COUNTY
                                          EOC

0444 PM    5N FENTON                 KY   WIND DAMAGE
07/18/01   TRIGG                          TREES DOWN REPORTED BY
                                          COUNTY EOC.

0440 PM    PULASKI CITY              IL   WIND DAMAGE
07/18/01   PULASKI                        TREE DOWN AND NUMEROUS
                                          LIMBS REPORTED BY COUNTY
                                          EOC.
Local storm report, Jul 18, 5:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    MINER                     MO   60 MPH WIND GUST
07/18/01   SCOTT                          SMALL TREES DOWN IN MINER
                                          REPORTED SKYWARN SPOTTER
Special weather statement, Jul 18, 5:03 PM CDT, 36 minutes before
KYZ001>004-006-009-012-MOZ100-109>112-114-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS ARE MOVING ACROSS PARTS OF SOUTHEAST MISSOURI
   AND WESTERN KENTUCKY...

AT 505 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR MURRAY KENTUCKY TO HENDRICKSON MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING
EDGE OF THIS AREA WILL REACH A NEW PROVIDENCE KENTUCKY TO POPLAR
BLUFF MISSOURI LINE BY 530 PM CDT. PERSONS IN THE AFFECTED AREAS
SHOULD BE ALERT FOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
Local storm report, Jul 18, 5:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    5E BENTON                 KY   WIND DAMAGE
07/18/01   MARSHALL                       TREES DOWN THROUGHOUT THE
                                          COUNTY REPORTED BY COUNTY
                                          DISPATCH
Special weather statement, Jul 18, 5:30 PM CDT, 9 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-182259-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH CANCELLED NORTH OF A CAPE
GIRARDEAU MISSOURI...PADUCAH KENTUCKY...MADISONVILLE KENTUCKY
LINE...

SEVERE THUNDERSTORM WATCH NUMBER 574 HAS BEEN CANCELLED FOR AREAS
NORTH OF A LINE FROM CAPE GIRARDEAU MISSOURI...TO PADUCAH
AND MADISONVILLE KENTUCKY.  THE COUNTIES NO LONGER IN THE WATCH
INCLUDE:

SOUTHEAST MISSOURI...PERRY...BOLLINGER AND CAPE GIRADEAU

SOUTHWEST INDIANA...ALL COUNTIES

SOUTHERN ILLINOIS... ALL COUNTIES

WESTERN KENTUCKY...BALLARD...CALDWELL..H.CRITTENDEN...
DAVIESS...HENDERSON...HOPKINS...LIVINGSTON...LYON...
MARSHALL...MCLEAN...MCCRACKEN....UNION...WEBSTER.

ALL OTHER COUNTIES ORIGINALLY IN THE WATCH...REMAIN IN THE
WATCH.

SHANKLIN
Special weather statement, Jul 18, 5:35 PM CDT, 4 minutes before
KYZ001-002-MOZ100-109-110-112-114-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN KENTUCKY AND
   SOUTHEAST MISSOURI...

AT 535 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR CLINTON KENTUCKY TO POPLAR BLUFF MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING
EDGE OF THIS AREA WILL REACH THE MISSOURI AND KENTUCKY STATE LINES
BY 6 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD BE ALERT FOR
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:48 PM CDTSevere Thunderstorm WarningPAHPerry42 min
Jul 18, 2:29 PM CDTSevere Thunderstorm WarningPAHFranklin46 min
Jul 18, 2:44 PM CDTSevere Thunderstorm WarningPAHWilliamson46 min
Jul 18, 3:00 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline45 min
Jul 18, 3:20 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin40 min
Jul 18, 4:21 PM CDTSevere Thunderstorm WarningPAHAlexander39 min
Jul 18, 4:24 PM CDTSevere Thunderstorm WarningPAHLyon, Marshall36 min
Jul 18, 4:24 PM CDTSevere Thunderstorm WarningPAHCaldwell36 min
Jul 18, 4:38 PM CDTSevere Thunderstorm WarningPAHCalloway52 min
Jul 18, 4:40 PM CDTSevere Thunderstorm WarningPAHTrigg50 min
Jul 18, 2:57 PM CDTSevere Thunderstorm WarningPAHPerry63 min
Jul 18, 3:52 PM CDTSevere Thunderstorm WarningPAHCape Girardeau68 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.